Eye pain with nifedipine and disturbance of taste with captopril: a mutually controlled study showing a method of postmarketing surveillanceBr Med J (Clin Res Ed) 1988; 296 doi: https://doi.org/10.1136/bmj.296.6629.1086 (Published 16 April 1988) Cite this as: Br Med J (Clin Res Ed) 1988;296:1086
- David M Coulter
Several notifications of eye pain and blurred vision associated with treatment with nifedipine were received by New Zealand's Intensive Medicines Monitoring Programme. A questionnaire survey of patients taking nifedipine was undertaken to test the importance of these associations, with disturbance of taste associated with captopril taken as a methodological control. Altogether 961 patients taking nifedipine and 368 taking captopril were sent a questionnaire that asked whether any eye problems and changes in the sense of taste had occurred while they were taking the drug and whether these had resolved after treatment was stopped. Compliance was high: of 922 and 343 questionnaires that were assumed to have been delivered to patients taking nifedipine and captopril, respectively, 770 (84%) and 295 (86%) were returned satisfactorily completed. The distribution of sex was comparable in the two groups; patients taking captopril were slightly younger. Eye symptoms were reported in both groups, but eye pain was significantly more common in patients taking nifedipine (107 (14%) compared with 26 (9%) patients taking captopril). This is a new finding and may be related to ocular vasodilatation. Theoretically, glaucoma is a possible adverse reaction. Loss of taste was significantly associated with captopril, but no other disturbances of taste showed significant associations. Loss of taste persisted in 27 out of 35 patients who continued to take captopril and in three out of eight patients when the drug was withdrawn.
This study showed a method of assessing early signs of adverse drug reactions, which has been used once before and identified previously unrecognised reactions.